Alabama, 2010Damaging Winds and Heavy Rain in Alabama, June 16, 2010
June 16, 2010 · NWS HUN · 5 events in 2 counties and zones
A band of strong to severe thunderstorms developed during the late afternoon and early evening hours in northern Alabama and southern middle Tennessee. One storm produced a suspected microburst in North Courtland in Lawrence County, Alabama which knocked a tree onto a home.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of strong to severe thunderstorms developed during the late afternoon and early evening hours in northern Alabama and southern middle Tennessee. One storm produced a suspected microburst in North Courtland in Lawrence County, Alabama which knocked a tree onto a home. The occupant of the home received a minor injury as a result. Another severe storm knocked a few trees and power lines down in Town Creek, also in Lawrence County. Locally heavy rain and frequent lightning were components of these storms as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 2:33 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 16, 2:33 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT WED JUN 16 2010
.DISCUSSION...
THE LARGE SCALE PATTERN OVER THE UPCOMING FORECAST PERIOD WILL
FEATURE MEAN TROUGHING ALONG THE WEST COAST...WITH A NEAR ZONAL FLOW
DOWNSTREAM ACROSS THE REMAINDER OF THE CONUS. THE SUBTROPICAL RIDGE
CENTERED OVER THE FL PENINSULA WILL SHIFT GRADUALLY NORTHWESTWARD
THROUGH THE PERIOD...EXPANDING OVER MUCH OF THE SOUTHEASTERN QUARTER
OF THE CONUS. THE RESULTING PATTERN WILL CONTINUE TO ENSURE
RELATIVELY HOT/HUMID CONDITIONS OVER THE TN VALLEY REGION THROUGH
NEXT WEEK. CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY WILL MAINLY BE
DRIVEN BY AFTN HEATING AND RELATIVELY WEAK SHORT WAVE IMPULSES THAT
ROTATE AROUND THE PERIPHERY OF THE UPR RIDGE THROUGH THE PERIOD
WHILE THE MAIN STORM TRACK REMAINS WELL TO OUR NORTH AND WEST.
SHORT TERM (TONIGHT THROUGH SATURDAY)...
SCTD SHRA/TS ARE DEVELOPING TO OUR NORTH LATE THIS AFTN AHEAD OF A
FRONTAL BOUNDARY...AND IN CONJUNCTION WITH WEAK IMPULSES MOVING
ALONG THE BASE OF THE UPR WESTERLIES. EXPECTING JUST PULSE-STORM
ACTIVITY WITH THE WEAKLY SHEARED ENVIRONMENT TODAY. ANY ACTIVITY
WILL ALSO BE SLOW-MOVING WITH WEAK NW FLOW AND COLD POOL DYNAMICS
PUSHING STORMS TO THE S-SE AT ABOUT 5-10 MPH. SOME TRAINING OF CELLS
AND NEAR STANDING-WAVE STORMS COULD OCCUR IN A FEW SPOTS...PRODUCING
LOCALLY HVY RAINFALL. WITH THE LOSS OF DAYTIME HEATING...THIS
ACTIVITY WILL GRADUALLY DIMINISH...ALTHOUGH THE PRESENCE OF AN UPR
WAVE MAY ALLOW SOME LINGERING SHRA/TS INTO THE EARLY EVENING. THE
MAIN HAZARD WITH ANY OF THESE CELLS WILL BE LOCALLY HVY RAINFALL AND
GUSTY OUTFLOW WINDS. ALTHOUGH...THE THREAT APPEARS SMALLER THAN THAT
YESTERDAY.
WITH THE NEAR STAGNANT FLOW PATTERN AND HIGH HUMIDITY...PATCHY FOG
SHOULD DEVELOP LATE TONIGHT...ESPECIALLY IN THOSE AREAS THAT RECEIVE
ANY RAINFALL TODAY.
HOT MUGGY CONDITIONS WILL OCCUR YET AGAIN TOMORROW...WITH HIGH
TEMPERATURES LIKELY REACHING THE LOW/MID 90S. NOT EXPECTING THE
SIGNIFICANT CLOUD COVER THAT BLANKETED MUCH OF THE AREA THIS
MORNING. SO...TEMPS WILL LIKELY RISE QUICKLY...WITH HEAT INDICES
POSSIBLY REACHING NEAR 100 DEGREES IN THE WEST BY NOON. THE SFC
FRONT WILL SAG SOUTHWARD BEFORE ESSENTIALLY WASHING OUT AS IT
BACK-DOORS INTO THE AREA FROM THE NE TOMORROW. A VERY MINOR DECREASE
IN DEW POINT TEMPS MAY OCCUR MAINLY IN THE NE...BUT DYNAMICAL
FORCING ALONG THE FRONT WILL BECOME INCREASINGLY WEAK AND
ILL-DEFINED. WITH A LACK OF ANY SIGNIFICANT UPR FORCING AS
WELL...ANY CHANCES FOR SHRA/TS LOOK SMALL AT THIS TIME.
A WEAK UPR WAVE APPEARS IN MODEL PROGS FOR FRI AFTN MAINLY IN THE
WRN TENN AND MID MISS VALLEY AREAS. WILL GO WITH A SILENT HIGHER POP
IN THE WEST...BUT CHANCES FOR SHRA/TS CONTINUE TO LOOK SMALL.
CONSIDERING THE LACK OF EXPECTED CLOUD COVER AND A BUILDING
RIDGE...AND WIDESPREAD HIGHS IN THE MID 90S LOOK INCREASINGLY
PROBABLE FOR FRI AFTN.
A NEAR REPEAT PATTERN IS EXPECTED FOR SAT...ALTHOUGH SOME
DISCREPANCY EXISTS BETWEEN MODEL SOLUTIONS REGARDING AN UPR WAVE FOR
SAT. IN GENERAL...CHANCES MAY BE HIGHER TO OUR NORTH...BUT THIS IS
STILL DIFFICULT TO RESOLVE GIVEN THE SUBTLE NATURE OF FORCING
INVOLVED. WILL CONTINUE WITH THE SLIGHT CHANCE POP AND HIGHS IN THE
MID 90S.
LONG TERM (SUNDAY THROUGH WEDNESDAY)...
THE LONG TERM WILL FEATURE MUCH OF THE SAME THROUGH WEDNESDAY. THE
ECMWF APPEARS PERSISTENT IN BUILDING THE CORE OF THE UPR RIDGE FROM
THE SRN PLAINS INTO THE TN/OH VALLEY REGION BY MIDWEEK. BEFORE
THIS...AN UPR WAVE ROTATING ALONG ITS EASTERN PERIPHERY MAY BRING A
FEW SHRA/TS TO THE AREA ON SUNDAY. OTHERWISE...MAINLY ISOLD AFTN
SHRA/TS ARE EXPECTED NEXT WEEK...WITH A CONTINUATION OF ABOVE NORMAL
TEMPERATURES AND HIGH HUMIDITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 72 93 71 95 72 / 20 20 10 20 10
SHOALS 72 94 71 95 71 / 20 20 10 20 10
VINEMONT 70 91 72 93 75 / 20 20 10 20 10
FAYETTEVILLE 70 90 69 92 71 / 20 20 10 20 10
ALBERTVILLE 70 91 69 94 71 / 20 20 10 20 10
FORT PAYNE 69 90 67 94 69 / 20 20 10 20 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
KDW
Hazardous weather outlook, Jun 16, 12:17 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT WED JUN 16 2010
ALZ001>010-016-TNZ076-096-097-170400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
117 PM CDT WED JUN 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON. LIKE YESTERDAY...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS CANNOT
BE RULED OUT. ISOLATED INSTANCES OF FLASH FLOODING ARE ALSO POSSIBLE.
CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF PATCHY FOG TONIGHT.
AT THIS TIME...WIDESPREAD DENSE FOG IS NOT EXPECTED...BUT
VISIBILITIES COULD DROP TO AROUND ONE MILE IN SPOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. AFTER A DRY
PERIOD OVER THE WEEKEND...A FEW THUNDERSTORMS WILL BECOME POSSIBLE
AGAIN BY NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY TODAY. HOWEVER...SPOTTERS AND EMERGENCY
MANAGEMENT OFFICIALS ARE ENCOURAGED TO MONITOR WEATHER CONDITIONS
AND BE PREPARED FOR ISOLATED SEVERE THUNDERSTORMS.
JE/CA
In the hours before
Special weather statement, Jun 16, 2:11 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT WED JUN 16 2010
TNZ096-162100-
LINCOLN-
311 PM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 400 PM
CDT...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PETERSBURG...OR 8 MILES SOUTHEAST OF
LEWISBURG...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PETERSBURG.
BELLEVILLE...HOWELL.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3537 8653 3536 8652 3533 8653 3531 8650
3531 8647 3527 8643 3513 8668 3527 8677
3527 8674 3530 8671 3535 8660 3537 8660
3538 8659
TIME...MOT...LOC 2011Z 326DEG 5KT 3536 8668
KULASpecial weather statement, Jun 16, 2:19 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CDT WED JUN 16 2010
TNZ097-162100-
FRANKLIN-
319 PM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANKLIN COUNTY UNTIL
400 PM CDT...
AT 319 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TULLAHOMA...OR 9 MILES SOUTHWEST OF MANCHESTER...MOVING
SOUTHEAST AT 10 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ESTILL SPRINGS...WOODS RESERVOIR.
IF ON OR NEAR TIMS FORD LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT
ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3536 8605 3526 8599 3523 8616 3535 8624
3536 8623 3535 8619 3537 8616 3537 8612
TIME...MOT...LOC 2019Z 325DEG 10KT 3535 8616
KULASpecial weather statement, Jun 16, 2:49 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 PM CDT WED JUN 16 2010
TNZ076-096-097-162130-
FRANKLIN-LINCOLN-MOORE-
349 PM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 430 PM CDT...
AT 349 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HOWELL...OR 7 MILES NORTHWEST OF FAYETTEVILLE...MOVING EAST AT
20 MPH.
WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOWELL.
BELLEVILLE.
FAYETTEVILLE.
MIMOSA.
MULBERRY...BOONEVILLE.
KELSO.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3530 8623 3505 8628 3521 8674 3529 8673
3533 8666
TIME...MOT...LOC 2049Z 280DEG 15KT 3523 8663
KULASpecial weather statement, Jun 16, 3:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT WED JUN 16 2010
TNZ096-162230-
LINCOLN-
443 PM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 530 PM
CDT...
AT 443 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DELINA...OR 13 MILES SOUTH OF LEWISBURG...MOVING SOUTHEAST AT
10 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCBURG.
BOONSHILL.
HARMS...HOWELL.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3522 8649 3502 8668 3515 8683 3527 8682
3528 8681 3528 8679 3527 8674 3528 8673
3531 8669 3531 8668
TIME...MOT...LOC 2143Z 308DEG 7KT 3525 8679
KULASpecial weather statement, Jun 16, 4:08 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 PM CDT WED JUN 16 2010
ALZ005-006-TNZ096-162300-
LIMESTONE-LINCOLN-MADISON-
508 PM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...LINCOLN AND MADISON
COUNTIES UNTIL 600 PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLANCHE...OR 15 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BLANCHE...HOLLAND GIN.
TAFT.
BETHEL.
ELKWOOD.
TONEY...HAZEL GREEN.
RAINFALL AMOUNTS OF UP TO ONE INCH IN 30 MINUTES ARE POSSIBLE FROM
THIS THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
&&
LAT...LON 3491 8652 3488 8691 3501 8700 3500 8684
3513 8683 3515 8675
TIME...MOT...LOC 2208Z 329DEG 7KT 3503 8679
KULASpecial weather statement, Jun 16, 4:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT WED JUN 16 2010
ALZ005-162245-
LIMESTONE-
520 PM CDT WED JUN 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE COUNTY UNTIL 545 PM
CDT...
AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELKTON...OR 13 MILES SOUTH
OF PULASKI...MOVING SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLAND GIN...ELKMONT.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3501 8687 3500 8679 3499 8678 3487 8678
3485 8680 3490 8721 3491 8721 3501 8714
TIME...MOT...LOC 2220Z 320DEG 7KT 3501 8698
KULAThunderstorm Wind, Lawrence
- When
- June 16, 4:20 PM CST to 4:30 PM CST
- Where
- Lawrence County, 0.89 mi NW of Courtland
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -87.310
A tree was knocked down onto a home in North Courtland.
Thunderstorm Wind, Lawrence
- When
- June 16, 5:55 PM CST to 6:05 PM CST
- Where
- Lawrence County, 0.89 mi SW of Town Creek
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.670, -87.410
Strong winds downed trees and power lines across many areas in and near the Town Creek community, causing numerous power outages. In addition, thunderstorm winds caused structural damage to a barn on highway 101 near Town Creek. The barn was reported to be leveled to the ground.
Thunderstorm Wind, Colbert
- When
- June 16, 6:10 PM CST to 6:20 PM CST
- Where
- Colbert County, 2.66 mi ESE of Ford City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.760, -87.480
A tree was blown down in Hatton on Hatton Lane.
Heavy Rain, Lawrence
- When
- June 16, 6:37 PM CST
- Where
- Lawrence County, 0.57 mi E of Town Creek
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -87.390
Heavy rain caused minor street flooding in Town Creek on CR 265.
Heavy Rain, Lawrence
- When
- June 16, 6:55 PM CST
- Where
- Lawrence County, 1.7 mi E of Town Creek
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -87.370
Heavy rain caused water of an unknown depth to cover portions of highway 20 at mile marker 45. This report was relayed by a trucker.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 16, 20102 deaths · 1 event
- Tornado and Flash Flood in Montana, June 16 to 17, 20101 death · 1 injured · $327,000 · EF1 · 22 events
- Tornadoes and Hail in South Dakota, June 16, 20102 injured · $760,000 · EF2 · 16 events
- Tornado and Flash Flood in South Dakota, June 16 to 17, 2010$100,000 · EF2 · 18 events
- Hail and Damaging Winds in Georgia, June 16, 2010$2.8 million · 1.75 in hail · 12 events
- Tornado and Flash Flood in Montana, June 16 to 17, 2010$14,000 · EF2 · 20 events
- Flash Flooding and Flood in South Dakota, June 16 to 17, 2010$150,000 · 3 events
- Flash Flooding and Hail in North Carolina, June 16, 2010$120,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 16, 2010$67,000 · 61 kt wind · 18 events
- Damaging Winds in North Dakota, June 16 to 17, 2010$95,000 · 68 kt wind · 8 events
- Hail in South Dakota, June 16, 2010$106,000 · 2.5 in hail · 5 events
- Damaging Winds and Lightning Strike in Virginia, June 16, 2010$73,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242611, 242615, 242619, 243819, 243820.